Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 85, NWS Pittsburgh, PA

July 19, 2019Clarion County, Venango County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 19, 2019, 10:30 PM EDT for Clarion County, Venango County, Pennsylvania. It was in force for 85 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2019, 10:30 PM EDT (02:30 UTC)
Expired
Jul 19, 2019, 11:55 PM EDT
In force
85 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Clarion County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 89 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 11:00 PM EDTFLASH FLOODKnox, PAMULTIPLE ROADWAYS ACROSS CLARION COUNTY ARE CLOSED DUE TO FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2019-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2019-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1436 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

351 
WGUS51 KPBZ 200230
FFWPBZ
PAC031-121-200430-
/O.NEW.KPBZ.FF.W.0085.190720T0230Z-190720T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
1030 PM EDT Fri Jul 19 2019

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Southeastern Venango County in northwestern Pennsylvania...
  Clarion County in west central Pennsylvania...

* Until 1230 AM EDT.

* At 1030 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 1 inch.

  ADDITIONAL RAINFALL...Up to 1 inch.

* Some locations that may experience flooding include...
  Clarion...                        Knox...
  Parker...                         Sligo...
  Emlenton...                       Strattanville...
  Limestone...                      Shippenville...
  St. Petersburg...                 Kennerdell...
  Callensburg...                    Foxburg...

This includes  Interstate 80 in Pennsylvania between mile markers 39
and 69.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4105 7922 4107 7966 4109 7968 4116 7968
      4117 7970 4117 7980 4135 7980 4136 7930

$$
3 follow-up statements
905 
WGUS71 KPBZ 200240
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1040 PM EDT Fri Jul 19 2019

PAC031-121-200430-
/O.CON.KPBZ.FF.W.0085.000000T0000Z-190720T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Venango PA-Clarion PA-
1040 PM EDT Fri Jul 19 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT FOR
SOUTHEASTERN VENANGO AND CLARION COUNTIES...

At 1040 PM EDT, radar indicated heavy rain in the warned area. 

FLASH FLOODING...     Expected.

ESTIMATED RAINFALL... Up to 2 inches.

ADDITIONAL RAINFALL...Up to 1 inch.

Some locations that may experience flooding include...
Clarion...                        Knox...
Parker...                         Sligo...
Emlenton...                       Strattanville...
Limestone...                      Shippenville...
St. Petersburg...                 Kennerdell...
Callensburg...                    Foxburg...

This includes  Interstate 80 in Pennsylvania between mile markers 39
and 69.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4105 7922 4107 7966 4109 7968 4116 7968
      4117 7970 4117 7980 4135 7980 4136 7930

$$
284 
WGUS71 KPBZ 200310
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1110 PM EDT Fri Jul 19 2019

PAC031-121-200430-
/O.CON.KPBZ.FF.W.0085.000000T0000Z-190720T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Venango PA-Clarion PA-
1110 PM EDT Fri Jul 19 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT FOR
SOUTHEASTERN VENANGO AND CLARION COUNTIES...

At 1110 PM EDT, law enforcement reported flash flooding. 

FLASH FLOODING...     Occurring.

ESTIMATED RAINFALL... Up to 2 inches.

ADDITIONAL RAINFALL...Up to 1 inch.

Some locations that may experience flooding include...
Clarion...                        Knox...
Parker...                         Sligo...
Emlenton...                       Strattanville...
Limestone...                      Shippenville...
St. Petersburg...                 Kennerdell...
Callensburg...                    Foxburg...

This includes  Interstate 80 in Pennsylvania between mile markers 39
and 69.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4105 7922 4107 7966 4109 7968 4116 7968
      4117 7970 4117 7980 4135 7980 4136 7930

$$
187 
WGUS71 KPBZ 200355
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1155 PM EDT Fri Jul 19 2019

PAC031-121-200405-
/O.CAN.KPBZ.FF.W.0085.000000T0000Z-190720T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Venango PA-Clarion PA-
1155 PM EDT Fri Jul 19 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN VENANGO AND CLARION
COUNTIES IS CANCELLED...

Flooding will continue overnight. Storms are weakening, so 
additional flash flooding is not expected. However, additional 
rainfall and runoff will allow ongoing flooding to continue.  

LAT...LON 4105 7922 4107 7966 4109 7968 4116 7968
      4117 7970 4117 7980 4135 7980 4136 7930

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 9:38 PM EDT, 52 minutes earlier.

Area forecast discussion, Jul 19, 9:38 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
938 PM EDT Fri Jul 19 2019

.SYNOPSIS...
Hot, humid conditions will continue through the weekend with
afternoon/evening rain chances. Frontal passage on Monday will
bring cooler, drier weather for much of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
The late eve update featured the loss of the convective watch.
Meanwhile, residual convection continues to form north and east of
PIT along outflow boundary. Warm mid levels and weakening sfc
convergence and instability will keep that from becoming severe and
gradual weakening is anticipated. Rain chance for the night will be
maintained for that same area given shortwave slowly moving off the
Lakes.

Temperatures will remain rather warm overnight with lows only
expected to get into the mid 70s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
A similar situation is expected Saturday. Morning cloud cover is
possible once again as model forecast soundings show a somewhat deep
saturated/cloud layer below the EML. Temperatures will again climb
into the upper 80s and 90s across most of the forecast area. Combined
with dewpoints in the mid 70s, heat indices will approach or exceed
100 for most locales.

Scattered convection is possible Saturday afternoon and the evening
with convective activity dropping southward from Lake Erie.
Additionally, any convectively-induced MCVs from Friday's midwest
convection may provide a focus for convection on Saturday.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Relief to this short-lived heat wave is in sight as global models
are in agreement with the breakdown of the central/eastern CONUS
ridge and the establishment of a classic amplified western CONUS
ridge with strong troughing across the east.

A cold front is expected to drop down and stall somewhere in the
vicinity of the I-90 corridor on Sunday morning as cyclogenesis
occurs upstream over the Plains. While the quasi-stationary front
should act as a focus for convection on Sunday, scattered convection
across the CWA is likely with diurnal destabilization.

Coverage in showers/storms will pick up overnight Sunday through
Monday morning as the aforementioned trough deepens across the Great
Lakes and the region sits under jet level right-entrance divergence.
The cold front will then push the region through the day Monday as
the trough axis and low/mid-level low exits off to the northeast.

Strong cold advection behind the front will make for seasonal or
even slightly below seasonal temperatures for the area through much
of next week. Highs will be in the mid 70s to low 80s with lows in
the mid 50s to low 60s.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Convection is still expected to mar evening VFR at FKL and DUJ;
otherwise, another round of peridawn MVFR and IFR status and
stratocu is anticipated with abundant moisture under the inversion.
That should be alleviated by afternoon with only sparse convection
again forecast nr FKL and DUJ.

.Outlook...
The next chance for widespread restrictions will be Sunday night into
Monday with the approach and passage of a cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...Excessive Heat Warning until 8 PM EDT Saturday for OHZ039>041-
     048>050-057>059-068-069.
PA...Heat Advisory until 8 PM EDT Saturday for PAZ007>009-013>016-
     020>023-029-031-073>076.
WV...Excessive Heat Warning until 8 PM EDT Saturday for WVZ001>004-012.
     Heat Advisory until 8 PM EDT Saturday for WVZ021-509>511.

&&
Hazardous weather outlook, Jul 19, 9:34 PM EDT, 56 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
934 PM EDT Fri Jul 19 2019

MDZ001-WVZ512>514-210145-
Garrett-Eastern Preston-Western Tucker-Eastern Tucker-
934 PM EDT Fri Jul 19 2019

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-013>016-020>023-029-031-073>076-WVZ021-509>511-210145-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
934 PM EDT Fri Jul 19 2019

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SATURDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania, west central Pennsylvania, western
Pennsylvania and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-210145-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Hancock-Brooke-Ohio-Marshall-
Wetzel-
934 PM EDT Fri Jul 19 2019

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY...

This Hazardous Weather Outlook is for east central Ohio, northern
West Virginia and northern panhandle of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 19, 7:47 PM EDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
747 PM EDT Fri Jul 19 2019

PAZ009-015-016-200030-
Jefferson-Forest-Clarion-
747 PM EDT Fri Jul 19 2019

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHEASTERN JEFFERSON...NORTHEASTERN
CLARION AND EASTERN FOREST COUNTIES...

At 747 PM EDT, strong thunderstorms were clustered near Marienville,
moving southeast at 20 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Marienville...                    Clarington...
Clear Creek State Park...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4149 7896 4144 7896 4144 7897 4145 7898
      4145 7906 4142 7907 4142 7909 4134 7909
      4135 7908 4136 7904 4135 7902 4138 7897
      4136 7896 4129 7879 4115 7896 4147 7930
      4159 7914
TIME...MOT...LOC 2347Z 311DEG 19KT 4142 7910
Local storm report, Jul 19, 7:59 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
759 PM EDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     CHAPMANVILLE            41.59N  79.84W
07/19/2019                   VENANGO            PA   911 CALL CENTER

            TREE REPORTED DOWN NEAR TOWN ON RTE 27. ANOTHER TREE
            REPORTED DOWN IN PLUM TOWNSHIP.

&&

EVENT NUMBER PBZ1902733
Local storm report, Jul 19, 8:42 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
842 PM EDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TSTM WND DMG     GRAVEL LICK             41.32N  79.24W
07/19/2019                   CLARION            PA   911 CALL CENTER

            THREE TREES DOWN ACROSS FARMINGTON TOWNSHIP.

&&

EVENT NUMBER PBZ1902734

SKH
Local storm report, Jul 19, 8:48 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
848 PM EDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     TSTM WND DMG     ROUSEVILLE              41.47N  79.69W
07/19/2019                   VENANGO            PA   911 CALL CENTER

            A TREE DOWN AND MULTIPLE WIRES BLOWN DOWN AROUND
            ROUSEVILLE.

&&

EVENT NUMBER PBZ1902735

SKH
Special weather statement, Jul 19, 9:11 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
911 PM EDT Fri Jul 19 2019

PAZ008-200145-
Venango-
911 PM EDT Fri Jul 19 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHWESTERN VENANGO COUNTY...

At 911 PM EDT, a strong thunderstorm was located 7 miles west of
Titusville, or 13 miles northwest of Oil City, moving east at 25 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

This storm will remain over mainly rural areas of northwestern
Venango County.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Campers should consider seeking sturdy shelter until this storm
passes.

LAT...LON 4154 7960 4153 7991 4154 7993 4155 7992
      4155 7991 4156 7991 4156 7989 4157 7989
      4157 7987 4158 7987 4159 7985 4160 7985
      4160 7983 4162 7983 4162 7960
TIME...MOT...LOC 0111Z 267DEG 20KT 4160 7982
Special weather statement, Jul 19, 9:32 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
932 PM EDT Fri Jul 19 2019

PAZ008-200215-
Venango-
932 PM EDT Fri Jul 19 2019

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
AND HEAVY RAIN WILL AFFECT CENTRAL VENANGO COUNTY...

At 932 PM EDT, strong thunderstorms were clustered near Oil City,
moving east at 5 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Oil City...                       Sugarcreek...
Hasson Heights...                 Seneca...
Rouseville...                     Cooperstown...
Woodland Heights...               Oil Creek State Park...
Cranberry Township...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Campers should consider seeking sturdy shelter until this storm
passes.

LAT...LON 4148 7951 4147 7951 4146 7952 4144 7952
      4144 7949 4134 7948 4134 7954 4132 7954
      4132 7960 4131 7961 4131 7975 4153 7993
      4154 7952
TIME...MOT...LOC 0132Z 247DEG 6KT 4147 7974

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:00 PM EDTSevere Thunderstorm WarningPBZVenango45 min
Jul 19, 8:14 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson31 min
Jul 19, 9:11 PM EDTSpecial Weather StatementPBZVenango34 min
Jul 19, 9:32 PM EDTSpecial Weather StatementPBZVenango43 min
Jul 19, 9:36 PM EDTAreal Flood AdvisoryPBZClarion, Forest, Venango31 min
Jul 19, 10:06 PM EDTFlash Flood WarningPBZForest, Venango114 min
Jul 19, 11:05 PM EDTSevere Thunderstorm WarningPBZVenango13 min
Jul 19, 11:51 PM EDTAreal Flood WarningPBZClarion, Venango11 hr
Jul 20, 2:42 AM EDTFlash Flood WarningPBZVenango68 min
Jul 20, 2:54 AM EDTFlash Flood WarningPBZMercer2 hr
Jul 20, 4:57 AM EDTAreal Flood WarningPBZMercer3 hr
Jul 20, 7:47 AM EDTSpecial Weather StatementPBZMercer28 min
Jul 20, 7:58 AM EDTSevere Thunderstorm WarningPBZLawrence, Mercer32 min
Jul 20, 8:12 AM EDTFlash Flood WarningPBZMercer112 min
Jul 20, 8:23 AM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence37 min
Jul 20, 7:11 PM EDTSpecial Weather StatementPBZMercer49 min
Jul 20, 7:23 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland40 min
Jul 20, 7:24 PM EDTSpecial Weather StatementPBZFayette36 min

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.